Alert archive / Kentucky / Flash Flood Warnings in 2010

Flash Flood Warning 56, NWS Jackson, KY

August 11, 2010Pike County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 11, 2010, 5:13 PM EDT for Pike County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2010, 5:13 PM EDT (21:13 UTC)
Expired
Aug 11, 2010, 7:21 PM EDT
In force
2 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Pike County, KY

The radar

The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2010-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2010-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2143 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:24 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 11, 3:24 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
324 PM EDT WED AUG 11 2010

.SHORT TERM.../TONIGHT THROUGH FRIDAY/...UPDATED

HOT AND HUMID WEATHER WILL CONTINUE THROUGH THE PERIOD. IT IS JUST A
MATTER OF HOW HOT AND HOW HUMID. UNTIL RECENTLY...THE GFS MAVMOS HAS
BEEN RUNNING TOO HOT...AND THE WRF METMOS WAS DOING A BETTER JOB.
HOWEVER...IN THE LAST COUPLE OF DAYS IT HAS NOT BEEN PERFORMING AS
POORLY AT ALL LOCATIONS...AND IN FACT HAS DONE BETTER AT KJKL THAN
THE METMOS. HAVE USED A MOS COMPROMISE FOR THE NEXT COUPLE OF DAYS. IT
DOES LOOK LIKE THE DEW POINTS MAY BACK OFF SLIGHTLY...BUT NOT ENOUGH
TO KEEP HEAT INDICES FROM HITTING 100 ON BOTH THU AND FRI. THAT WOULD
PUT US AT 4 DAYS IN A ROW WITH HEAT INDICES AT 100+...WHICH IS
WARNING CRITERIA. WILL ISSUE AN EXCESSIVE HEAT WARNING WITH THE
AFTERNOON FORECAST PACKAGE.

IN TERMS OF PRECIP...WE HAVE SCATTERED STORMS OVER THE REGION AT MID
AFTERNOON...WITH MUCH LARGER AREAS OF STORMS TO OUR NORTH IN OH AND
TO OUR WEST IN CENTRAL KY. EXTRAPOLATING MOVEMENT TO THE ACTIVITY TO
OUR N AND W BRINGS IT THROUGH OUR FORECAST AREA PRIMARILY BEFORE 00Z.
MAY NEED TO USE A PRE 1ST PERIOD FOR POPS. FOR THE 1ST PERIOD FROM
00Z TO 12Z...THE METMOS AND MAVMOS ARE AT ODDS. THE MAVMOS SHOWS 50
PERCENT POPS FOR MOST AREAS TONIGHT...WITH MUCH LOWER NUMBERS OF
10-30 PERCENT IN THE METMOS. DO NOT HAVE CONFIDENCE IN EITHER
MODEL...WITH NEITHER ONE HANDLING THE AFTERNOON ACTIVITY VERY WELL.
IF THE ATMOSPHERE IS WORKED OVER BEFORE 00Z...IT WOULD BE DIFFICULT
TO DESTABILIZE SIGNIFICANTLY DURING THE NIGHT WITH WEAK LOW LEVEL
FLOW EXPECTED. HOWEVER...BOTH MODELS SHOW A WEAK SHORT WAVE TROUGH
SLIDING SE OVER THE GREAT LAKES AND OH VALLEY. HAVE TAKEN A
COMPROMISE AND USED 30 PERCENT POP FOR THE FIRST PERIOD.

ON THURSDAY...THE METMOS IS NOTABLY HIGHER WITH POPS OVER OUR SW
COUNTIES THAN THE MAVMOS IS. THE GFS FCST SOUNDINGS LOOK
UNREALISTICALLY DRY IN THE LOW LEVELS...AS HAS BEEN THE CASE
RECENTLY. HOWEVER...DO NOT HAVE CONFIDENCE IN HONING IN ON A
PARTICULAR AREA FOR POPS ON THU AS THE METMOS TRIES TO DO. WILL USE A
GENERALIZED 30 PERCENT POP ACROSS THE AREA.

MID/UPPER LEVELS SHOULD BE DRYING OUT MORE FOR THU NIGHT...AND THERE
IS LITTLE IN THE WAY OF LOW LEVEL FLOW EXPECTED AND FEW FEATURES
ALOFT IN THE EXPECTED ANTICYCLONIC FLOW. HENCE...HAVE USED A DIURNAL
TREND OF POPS FALLING OFF SHARPLY EARLY IN THE EVENING...WITH A DRY
NIGHT EXPECTED. AS HEAT BUILDS ON FRIDAY..SOUNDINGS LOOK LIKE STORMS
COULD POP AGAIN...BUT THEY ARE LIKELY TO BE UNORGANIZED. HAVE
FOLLOWED THE GFS MOS WITH 20 PERCENT POPS.

.LONG TERM.../FRIDAY NIGHT THROUGH WEDNESDAY/...UPDATED

HAZY... HOT AND HUMID CONDITIONS WILL CONTINUE INTO THE WEEKEND AS
OUR AREA REMAINS UNDER THE INFLUENCE OF A STRONG UPPER RIDGE. AS
SHORT WAVE ENERGY MOVES ACROSS SOUTHERN CANADA WE WILL SEE A COLD
FRONT MAKE ITS WAY TOWARDS KENTUCKY FROM THE NORTHWEST ON SUNDAY.
HOWEVER THIS FRONT WILL NOT MAKE MUCH PROGRESS AND WILL LIKELY STALL
IN OUR VICINITY...AS STUBBORN RIDGING HOLDS ON TO OUR SOUTH. HAVE
LEANED TOWARDS THE 00Z ECMWF AND HPC GUIDANCE WITH THE FRONT
REMAINING NEAR OR ACROSS OUR AREA FROM SUNDAY NIGHT RIGHT ON INTO
TUESDAY. A SECOND STRONGER MORE PROGRESSIVE COLD FRONT IS NOW
PROGGED TO MOVE INTO THE AREA ON WEDNESDAY. THIS FRONT MAY FINALLY
MOVE TO OUR SOUTH WITH SOME COOLER AND LESS HUMID AIR MOVING IN FOR
LATE NEXT WEEK.

WITH A FRONT MOVING INTO THE AREA AND THEN STALLING...SHOWER AND
THUNDERSTORM CHANCES WILL NEED TO BE IN THE FORECAST FOR THE ENTIRE
LONG TERM PERIOD. TEMPERATURES WILL BE HOTTEST AT THE START OF
THE FORECAST PERIOD...WITH MORE CONVECTION AND CLOUDS AT LEAST
HOLDING DOWN THE HIGHS LATER IN THE FORECAST PERIOD. IT STILL
APPEARS UNLIKELY THAT THE TROPICAL SYSTEM IN THE GULF WILL HAVE MUCH
OF AN IMPACT ON OUR WEATHER...BUT THIS WILL NEED TO BE WATCHED.

&&

.AVIATION.../18Z TO 18Z/

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA THROUGH
EARLY EVENING AND THEN DIE OUT. IFR OR WORSE CONDITIONS MAY OCCUR IN
PRECIP. VALLEY FOG WILL DEVELOP AGAIN LATE TONIGHT. IFR OR WORSE
CONDITIONS ARE AGAIN EXPECTED IN THE DEEPER VALLEYS AROUND
DAWN...ESPECIALLY IN THE SE PART OF THE STATE. ELSEWHERE...A PERIOD
OF MVFR IN LIGHT FOG IS LIKELY OVERNIGHT AND AROUND DAWN.
OTHERWISE...VFR CONDITIONS WITH LIGHT WINDS ARE EXPECTED.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT FRIDAY FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...HAL
LONG TERM...SBH
AVIATION...HAL
Hazardous weather outlook, Aug 11, 4:41 PM EDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
441 PM EDT WED AUG 11 2010

KYZ044-050>052-059-060-104-106>110-119-120-122345-
FLEMING-MONTGOMERY-BATH-ROWAN-POWELL-MENIFEE-ELLIOTT-MORGAN-JOHNSON-
WOLFE-MAGOFFIN-FLOYD-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...STANTON...FRENCHBURG...SANDY HOOK...
WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
INEZ...PIKEVILLE
441 PM EDT WED AUG 11 2010

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY EARLY THIS EVENING...FOLLOWED BY A CHANCE
OF THUNDERSTORMS DURING THE NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDICES OF 100 TO 105 ARE EXPECTED ON THURSDAY AFTERNOON AND
FRIDAY AFTERNOON...AND MAY ALSO EXCEED 100 ON SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY THURSDAY. THUNDERSTORMS
WILL ALSO BE POSSIBLE FRIDAY THROUGH TUESDAY...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ058-068-069-079-080-083>088-111>118-122345-
ESTILL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-
BELL-HARLAN-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-
INCLUDING THE CITIES OF...IRVINE...MOUNT VERNON...MCKEE...SOMERSET...
LONDON...MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN...BEATTYVILLE...
JACKSON...HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
WHITESBURG
441 PM EDT WED AUG 11 2010

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THERE IS A GOOD CHANCE OF THUNDERSTORMS...ESPECIALLY EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDICES OF 100 TO 105 ARE EXPECTED ON THURSDAY AFTERNOON AND
FRIDAY AFTERNOON...AND MAY ALSO EXCEED 100 ON SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY THURSDAY. THUNDERSTORMS
WILL ALSO BE POSSIBLE FRIDAY THROUGH TUESDAY...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HAL

In the hours before

Special weather statement, Aug 11, 2:42 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
242 PM EDT WED AUG 11 2010

KYZ112-111915-
BREATHITT-
242 PM EDT WED AUG 11 2010

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 315
PM EDT WEDNESDAY AFTERNOON...

   NORTHERN BREATHITT.

AT 242 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FIVEMILE...OR
NEAR JACKSON...MOVING EAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...TAULBEE AROUND
250 PM EDT...STEVENSON AROUND 255 PM EDT...ROUSSEAU AROUND 300 PM
EDT...GUAGE AROUND 305 PM EDT...LUNAH AROUND 310 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...AND FREQUENT LIGHTNING
IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

RAY
Special weather statement, Aug 11, 3:45 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
345 PM EDT WED AUG 11 2010

KYZ087-088-115>117-112015-
PERRY-CLAY-LESLIE-HARLAN-BELL-
345 PM EDT WED AUG 11 2010

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 415
PM EDT WEDNESDAY AFTERNOON...

   CENTRAL PERRY...
   SOUTHEASTERN CLAY...
   SOUTHERN LESLIE...
   WEST CENTRAL HARLAN AND
   EXTREME NORTHEASTERN BELL.

AT 345 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CREEKVILLE...
OR 11 MILES SOUTHWEST OF HYDEN...MOVING EAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ROARK AROUND
350 PM EDT...HOSEA AROUND 355 PM EDT...ESSIE AROUND 400 PM EDT...
WARBRANCH AROUND 405 PM EDT...ASHER AROUND 410 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE AND ONE HALF INCHES PER HOUR...GUSTY WINDS OF 35 TO 45
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

PELTON
Special weather statement, Aug 11, 4:07 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
407 PM EDT WED AUG 11 2010

KYZ107-110-119-120-112045-
JOHNSON-MARTIN-FLOYD-PIKE-
407 PM EDT WED AUG 11 2010

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 445
PM EDT WEDNESDAY AFTERNOON...

   EXTREME SOUTHEASTERN JOHNSON...
   SOUTHEASTERN MARTIN...
   NORTHEASTERN FLOYD AND
   NORTHWESTERN PIKE.

AT 407 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR IVEL...OR 7
MILES SOUTHEAST OF PRESTONSBURG...MOVING EAST AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MCCOMBS AROUND
420 PM EDT...GULNARE AROUND 430 PM EDT...MOREE AROUND 440 PM
EDT...PISO AROUND 445 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE AND ONE HALF INCHES PER HOUR...GUSTY WINDS OF 35 TO 45
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

PELTON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 9:53 PM EDTHeat AdvisoryJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more18 hr
Aug 11, 4:01 PM EDTExcessive Heat WarningJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more4 days
Aug 11, 4:47 PM EDTAreal Flood AdvisoryJKLPike3 hr
Aug 11, 5:31 PM EDTAreal Flood AdvisoryJKLBath, Elliott, Fleming, Montgomery, Morgan, Rowan4 hr
Aug 11, 5:33 PM EDTSevere Thunderstorm WarningJKLElliott, Rowan26 min
Aug 11, 5:55 PM EDTSevere Thunderstorm WarningJKLMagoffin, Morgan, Wolfe35 min
Aug 11, 6:05 PM EDTFlash Flood WarningJKLRowan2 hr
Aug 11, 6:23 PM EDTFlash Flood WarningJKLElliott, Morgan107 min
Aug 11, 6:51 PM EDTSevere Thunderstorm WarningJKLBreathitt, Knott, Perry39 min
Aug 11, 7:04 PM EDTSevere Thunderstorm WarningJKLBreathitt, Magoffin26 min
Aug 11, 7:11 PM EDTSevere Thunderstorm WarningJKLClay, Leslie, Perry49 min
Aug 11, 7:19 PM EDTAreal Flood AdvisoryJKLBreathitt, Clay, Knott, Leslie, Owsley, Perry2 hr

Nearby

Flash Flood Warnings in Kentucky, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.